Quasi-linear theory of the Jeans instability in disk-shaped galaxies

E. Griv, M. Gedalin, C. Yuan

Research output: Contribution to journalArticlepeer-review

37 Scopus citations

Abstract

We analyse the reaction between almost aperiodically growing Jeans-unstable gravity perturbations and stars of a rotating and spatially inhomogeneous disk of flat galaxies. A mathematical formalism in the approximation of weak turbulence (a quasi-linearization of the Boltzmann collisionless kinetic equation) is developed. A diffusion equation in configuration space is derived which describes the change in the main body of equilibrium distribution of stars. The distortion in phase space resulting from such a wave-star interaction is studied. The theory, applied to the Solar neighborhood, accounts for the observed Schwarzschild shape of the velocity ellipsoid, the increase in the random stellar velocities with age, and the essential radial migration of the Sun from its birth-place in the inner part of the Galaxy outwards during its lifetime.

Original languageEnglish
Pages (from-to)338-351
Number of pages14
JournalAstronomy and Astrophysics
Volume383
Issue number1
DOIs
StatePublished - 1 Jan 2002

Keywords

  • Galaxies: kinematics and dynamics
  • Galaxies: structure
  • Instabilities
  • Waves

ASJC Scopus subject areas

  • Astronomy and Astrophysics
  • Space and Planetary Science

Fingerprint

Dive into the research topics of 'Quasi-linear theory of the Jeans instability in disk-shaped galaxies'. Together they form a unique fingerprint.

Cite this